Metformin vs No Metformin

Discussion in 'Rants and Venting' started by SweetDiggity, Nov 7, 2009.

  1. SweetDiggity

    SweetDiggity New Member

    I cannot believe this site exists - what a sigh of relief to know I'm neither crazy or alone.

    I was diagnosed with PCOS early this Spring, though I suspect I've had it longer. My OBGYN prescribed Metformin. The only side effects she mentioned were the GI disturbance which I had plenty of. She said it would go away, and it did - but SO DID MY HAIR.

    I've read about the side effects of Metformin and people said though they experienced hair loss, doctors could not link it directly to the drug. I can. Before I took it, just me and my PCOS, I had thick, long hair. After taking it, my hair just fell out in clumps at the back. At the front, I could literally see bald spots - just skin/scalp where hair used to be. My hair texture changed and it was super dry - I mean DRY, it was dry even when it was wet. It had also stopped growing altogether - no new growth at all, well maybe a 1/2 inch over a 3 month period.

    I didnt know what else to do. I started taking Biotin, which made it a little less dry, but still now growth. I just had to stop taking Met altogether. Ive been off of it 3 weeks now and my hair is much softer and manageable - but no real growth. I dont know what to do with it now or what this change will do to my PCOS. At least it stopped falling out. Should I stay with PCOS or should I stay with Metformin? Will it get worse? Will I become pre-diabetic?
    Looking for a stylist who does extensions now...
  2. DawnB

    DawnB New Member

    I hate Metformin

    Oh, how I hate Metformin

    Let me count the ways..............

    Lowered my Ferrous Sulfate level down to 15--was at 150 prior to Met--after 6 mo's of replacement therapy at 1k daily of F-Sulfate--and I am only up to a whopping level of 47--I am being sent to Hemotologist to figure out why my levels are not climbing faster...........

    BTW--The doc who treated me for PCOS did have me taking two Slow Fe tabs a day--- but my levels plummented within 3 mo's time regardless......

    Tanked my B-12 levels also--doctor also had me supplementing that too, via injection...................

    And, last but not least......I had taken thyroid med's the same dose for years................I took the Met at night, and the thyroid 12 hrs later.....

    The Met caused a "Hyper-conversion" of T-3--which caused my hair to fall out by the "100's" scalp pain can and is still out of control sometimes.....

    I have been off the Met since August--and my thyroid still hasn't settled down...............................and I'm still losing hair

    SEveral doc's tried to blame AGA--but I never lost hair before this Met issue--Pcos or not

    BTW--T levels were at 50 ( mid-range) prior to Met---on Met T went higher

    Off of Met--my T is now at 39---go figure!!

    But I did lose some weight on it ( in a yr I lost 40 lbs, with diet--not counting calories--just a change of diet and some more time spent at the gym) last 10 happened while on the Met...........

    I was talking to an Immunilogist at work--he told me to call the American Diabetic society if I ever have to go back on Met--as he considered those side-effects to be "too much" and ask them for a replacement drug/therapy suggestions.............

    Actos is another insulin sensitizer--but is known to cause weight gain--not too good with PCOS

    I will never use Met again....................

    BTW--Although Met doesn't admit to HL directly--depleting B-12/iron can indirectly cause HL

    Another form of Met--Glumetza--does admit to HL, although it is said to only effect 1% of all users

    BS!!! Just read PCOS forums and look at all the Met users who never lost hair prior to Met..................................... and don't tell me it's adjusting your hormones and that's causing the HL---I'm alright with a small amount of HL due to hormonal adjustment(s) but not complete bald spots!!!!!
  3. Bald Barbie

    Bald Barbie New Member

    Oh yes, it's disgusting. I had so many side effects that I couldn't function! B12 down, etc... Brain fog, Stomach Hell... You name it!

    Recently I found a chinese herb called "Berberine" that is being sold online for PCOS and Diabetes, that's supposed to do what Met does, without the side effects. Trying it for the first time today, will keep you posted.